Alert archive / North Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 9, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Feb 17, 1998, 7:55 AM EST for New Hanover County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 17, 1998, 7:55 AM EST (12:55 UTC)
- Expired
- Feb 17, 1998, 10:15 AM EST
- In force
- 2 hr
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County New Hanover County, NC
The radar
The Wilmington radar (KLTX), 56 km from the middle of the area, began a volume at 12:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 0.9 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1239 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 171302 FFWILM NCC019-047-129-141-SCC051-SCC067-171515- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 755 AM EST TUE FEB 17 1998 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS RE-ISSUED A... * FLOOD WARNING FOR... BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA COLUMBUS COUNTY IN SOUTHEASTERN NORTH CAROLINA NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA PENDER COUNTY IN SOUTHEASTERN NORTH CAROLINA HORRY COUNTY IN NORTHEASTERN SOUTH CAROLINA MARION COUNTY IN NORTHEASTERN SOUTH CAROLINA * UNTIL 1015 AM EST * AT 757 AM EST... HEAVY RAIN HAS SHIFTED NORTHWARD INTO SOUTHEASTERN NORTH CAROLINA. RADAR RAINFALL ESTIMATES SHOW A RANGE OF 2 1/2 TO 3 INCHES IN THE LAST 3 HOURS IN THE WARNED AREA. NUMEROUS ROADS REMAIN CLOSED. URBAN STREET FLOODING...SMALL CREEKS OVERFLOWING THEIR BANKS...AND FILLED DITCHES OVERFLOWING ACROSS ROADWAYS... WILL BE COMMON ACROSS THE AREA THIS MORNING. DfO NOT DRIVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER CAN WASH A CAR FROM A ROADWAY. ALSO...THE ROADBED MAY NOT BE INTACT UNDER THE WATER. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. HEWITT/HOEHLER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Feb 17, 1:55 AM EST, 6 hours earlier.
Area forecast discussion, Feb 17, 1:55 AM EST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
155 AM EST TUE FEB 17 1998
RDU: CONT CRNT HEADLINES. HEAVY RAINFALL WILL CONTINUE OVER THE
REGION INTO THE MORNING. SHLD SEE ANOTHER 2 INCHES OR SO AND THINK
THIS WOULD NOT LEAD TO MANY PROBLEMS. HEAVIEST RAIN SO FAR HAS BEEN
ALONG IMD CST WHERE FLOODING NOT A BIG PROBLEM MAINLY LOTS OF
STANDING WTR. SHLD BE ABLE TO HNDL WITH STATEMENTS...IF WE HAVE TO GO
WITH A WATCH WOULD PREFER IT TO BE A FLOOD WATCH NOT A FLASH FLOOD
WATCH. BEST CONVECTION LIKELY ARND DAYBRK OR SHORTLY AFTR WHEN BEST
INSTAB AND LOW LVL JET MV ACRS. WILL BE WARM AND WINDY ACRS MHX CWA
TDY WITH MID AND UPR 60S MST LOCATIONS.
CWF: WINDS INCREASING ACRS SRN WTRS AS MIXING IS STARTING TO TAKE PLACE.
THINK SOLID GALE BEST WAY TO GO AS MAJORITY OF LOCATIONS WL NOT SEE
SUSTAINED STORM FORCE WINDS. BIG SEAS S AND OFFSHR WILL BEGIN TO REACH
CST LTR THIS MORNING. TIDE CYCLE IS LOW SO PREFER TO STAY WITH A CSTL
FLOOD WATCH AT THIS TIME AS MAINLY CONCERNED WITH EROSION AND MINOR
OVERWASH SOUTH OF CAPE HATTERAS WITH TIDES ABOUT 2 FEET ABV NORMAL.
WIND AND WAVE DIR NOT FVRBL FOR EROSION OR OVERWASH N OF HAT. WITH
SOUNDS FULL OF WTR THINK BEST TO CONT FLOOD WATCH ACRS THIS AREA
ALSO. WINDS WILL BEGIN TO DECREASE THIS AFTN AS BEST GRDNT SHFTS N.
NO CHNGS PLANNED TO LTR PDS OF FCST AS HAVENT HAD TIME TO LOOK THAT
FAR AHEAD.
.MHX...GALE WARNING CSTL WTRS AND SOUNDS.
COASTAL FLOOD WATCH S OF CAPE HATTERAS TO N OF SURF CITY.
HEAVY SURF ADVISORY S OF CAPE HATTERAS TO N OF SURF CITY.
FREDERICKIn the hours before
Special weather statement, Feb 17, 2:25 AM EST, 5 hours 30 minutes before
NCZ092>095-098-104-171000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 225 AM EST TUE FEB 17 1998 ...STRONG WINDS ALONG THE COAST... SOUTHEAST WINDS WILL CONTINUE TO INCREASE ALONG THE CENTRAL AND SOUTH COAST EARLY THIS MORNING. SUSTAINED WINDS OF 30 TO 40 MPH WITH SOME GUSTS TO 50 MPH WILL BE POSSIBLE ESPECIALLY ALONG THE BEACHES. THESE WINDS MAY KNOCK DOWN SOME TREE LIMBS WITH LOCALIZED POWER OUTAGES POSSIBLE. AREAS FROM CEDAR ISLAND WEST TO CHERRY POINT AND SOUTH WILL LIKELY SEE THE STRONGEST WINDS THE NEXT FEW HOURS. MOTORIST SHOULD BE ALERT FOR THESE STRONG WINDS AND PONDING OF WATER ON AREA ROADS. FREDERICK
Special weather statement, Feb 17, 3:40 AM EST, 4 hours 15 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-170930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 340 AM EST TUE FEB 17 1998 ...MODERATE TO HEAVY RAIN TO BLANKET THE AREA FOR MUCH OF THIS MORNING... THIS MORNINGS CURRENT RAIN ON TOP OF SATURATED GROUNDS FROM THIS PAST EVENINGS RAINFALL...COULD EASILY CAUSE PONDING OF WATER ON POORLY DRAINAGED ROADWAYS AND LOW-LYING AREAS DURING THIS MORNINGS COMMUTE. MOTORISTS THIS MORNING SHOULD EXERCISE EXTREME CAUTION WHEN TRAVELING TO THEIR DESTINATION. DO NOT CROSS ROADWAYS WHERE WATER DEPTHS ARE UNKNOWN...INSTEAD USE AN ALTERNATE ROUTE. IN ADDITION...THE STRONG GUSTY WINDS EARLIER THIS MORNING HAS CAUSED DOWNED TREES AND LIMBS ACROSS SEVERAL AREA ROADWAYS. EXTREME CARE SHOULD BE TAKEN WHEN DRIVING THROUGH THESE AREAS...ESPECIALLY ACROSS LOCATIONS WHERE POWER LINES MAY BE DOWN. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL TV...CABLE AND RADIO MEDIA FOR ADDITIONAL STATEMENTS OR POSSIBLE WARNINGS. HOEHLER
Special weather statement, Feb 17, 3:40 AM EST, 4 hours 15 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-170930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 340 AM EST TUE FEB 17 1998 ...MODERATE TO HEAVY RAIN TO BLANKET THE AREA FOR MUCH OF THIS MORNING... THIS MORNINGS CURRENT RAIN ON TOP OF SATURATED GROUNDS FROM THIS PAST EVENINGS RAINFALL...COULD EASILY CAUSE PONDING OF WATER ON POORLY DRAINAGED ROADWAYS AND LOW-LYING AREAS DURING THIS MORNINGS COMMUTE. MOTORISTS THIS MORNING SHOULD EXERCISE EXTREME CAUTION WHEN TRAVELING TO THEIR DESTINATION. DO NOT CROSS ROADWAYS WHERE WATER DEPTHS ARE UNKNOWN...INSTEAD USE AN ALTERNATE ROUTE. IN ADDITION...THE STRONG GUSTY WINDS EARLIER THIS MORNING HAS CAUSED DOWNED TREES AND LIMBS ACROSS SEVERAL AREA ROADWAYS. EXTREME CARE SHOULD BE TAKEN WHEN DRIVING THROUGH THESE AREAS...ESPECIALLY ACROSS LOCATIONS WHERE POWER LINES MAY BE DOWN. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL TV...CABLE AND RADIO MEDIA FOR ADDITIONAL STATEMENTS OR POSSIBLE WARNINGS. HOEHLER
Special weather statement, Feb 17, 4:35 AM EST, 3 hours 20 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-171300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 435 AM EST TUE FEB 17 1998 ...STRONG WINDS CONTINUE OVER EASTERN NORTH CAROLINA... VERY GUSTY SOUTHEAST WINDS WILL CONTINUE OVER MOST OF THE REGION THIS MORNING. THE STRONGEST WINDS OF 3O TO 40 MPH WITH GUSTS TO 50 MPH ARE EXPECTED ALONG THE COAST FROM CEDAR ISLAND AND CHERRY POINT SOUTH ACROSS CARTERET AND ONSLOW COUNTIES. ELSEWHERE OCCASIONAL GUSTS TO 40 MPH ARE POSSIBLE ESPECIALLY OVER THE COASTAL PLAIN FROM KINSTON TO GREENVILLE. THESE WINDS MAY KNOCK DOWN SOME TREE LIMBS WITH LOCALIZED POWER OUTAGES POSSIBLE. MOTORIST SHOULD BE ALERT FOR THESE STRONG WINDS ESPECIALLY WHEN GOING OVER HIGH RISE BRIDGES. FREDERICK
Special weather statement, Feb 17, 4:43 AM EST, 3 hours 12 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-181115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 443 AM EST TUE FEB 17 1998 THIS OUTLOOK IS FOR THE FOLLOWING COUNTIES IN NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA... ..................SOUTH CAROLINA................................... DARLINGTON GEORGETOWN MARLBORO DILLON HORRY WILLIAMSBURG FLORENCE MARION ADJACENT COASTAL WATERS ..................NORTH CAROLINA................................... BLADEN NEW HANOVER ADJACENT COASTAL WATERS BRUNSWICK PENDER COLUMBUS ROBESON ................................................................... .SYNOPSIS...A DEEP LOW PRESSURE SYSTEM WILL MOVE NORTHWARD TO THE OHIO RIVER VALLEY TONIGHT. THE LOW WILL CONTINUE TO FEED ATLANTIC AND GULF OF MEXICO MOISTURE ACROSS THE AREA THROUGHOUT THE MORNING HOURS. THE COLD FRONT FROM THIS SYSTEM WILL PASS FROM SOUTHWEST TO NORTHEAST ACROSS THE REGION LATE THIS MORNING INTO THE AFTERNOON HOURS. THIS WILL ALLOW THE PRECIPITATION TO BECOME WIDELY SCATTERED IN AREAL COVERAGE LATER TODAY. . WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS WILL OCCUR OVER THE REGION THROUGH MUCH OF THE MORNING HOURS. THERE IS A POTENTIAL FOR AN ISOLATED SEVERE THUNDERSTORM...PRODUCING WIND GUSTS IN EXCESS OF 58 MPH OR AN ISOLATED TORNADO. THE THREAT OF SEVERE WEATHER WILL DIMINISH BY AFTERNOON. . SKYWARN SPOTTERS...AMATEUR RADIO OPERATORS...AND THE GENERAL PUBLIC ARE URGED TO KEEP AN EYE OUT FOR ANY SEVERE WEATHER OCCURRENCES AND REPORT ALL EVENTS TO THE NATIONAL WEATHER SERVICE OR YOUR LOCAL LAW ENFORCEMENT AGENCY. HOEHLER
Special weather statement, Feb 17, 4:43 AM EST, 3 hours 12 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-181115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 443 AM EST TUE FEB 17 1998 THIS OUTLOOK IS FOR THE FOLLOWING COUNTIES IN NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA... ..................SOUTH CAROLINA................................... DARLINGTON GEORGETOWN MARLBORO DILLON HORRY WILLIAMSBURG FLORENCE MARION ADJACENT COASTAL WATERS ..................NORTH CAROLINA................................... BLADEN NEW HANOVER ADJACENT COASTAL WATERS BRUNSWICK PENDER COLUMBUS ROBESON ................................................................... .SYNOPSIS...A DEEP LOW PRESSURE SYSTEM WILL MOVE NORTHWARD TO THE OHIO RIVER VALLEY TONIGHT. THE LOW WILL CONTINUE TO FEED ATLANTIC AND GULF OF MEXICO MOISTURE ACROSS THE AREA THROUGHOUT THE MORNING HOURS. THE COLD FRONT FROM THIS SYSTEM WILL PASS FROM SOUTHWEST TO NORTHEAST ACROSS THE REGION LATE THIS MORNING INTO THE AFTERNOON HOURS. THIS WILL ALLOW THE PRECIPITATION TO BECOME WIDELY SCATTERED IN AREAL COVERAGE LATER TODAY. . WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS WILL OCCUR OVER THE REGION THROUGH MUCH OF THE MORNING HOURS. THERE IS A POTENTIAL FOR AN ISOLATED SEVERE THUNDERSTORM...PRODUCING WIND GUSTS IN EXCESS OF 58 MPH OR AN ISOLATED TORNADO. THE THREAT OF SEVERE WEATHER WILL DIMINISH BY AFTERNOON. . SKYWARN SPOTTERS...AMATEUR RADIO OPERATORS...AND THE GENERAL PUBLIC ARE URGED TO KEEP AN EYE OUT FOR ANY SEVERE WEATHER OCCURRENCES AND REPORT ALL EVENTS TO THE NATIONAL WEATHER SERVICE OR YOUR LOCAL LAW ENFORCEMENT AGENCY. HOEHLER
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 5:15 AM EST | Flash Flood Warning | ILM | Brunswick, Columbus, New Hanover, Pender | 3 hr |
| Feb 17, 7:55 AM EST | Flash Flood Warning | ILM | Brunswick, Columbus, Pender | 2 hr |
Nearby
Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.